Advertisement

Journal of Mathematical Chemistry

, Volume 58, Issue 3, pp 663–685 | Cite as

A non-uniform difference scheme for solving singularly perturbed 1D-parabolic reaction–convection–diffusion systems with two small parameters and discontinuous source terms

  • K. Aarthika
  • V. Shanthi
  • Higinio RamosEmail author
Original Paper
  • 80 Downloads

Abstract

This paper aims at solving numerically the 1-D weakly coupled system of singularly perturbed reaction–convection–diffusion partial differential equations with two small parameters and discontinuous source terms. Boundary and interior layers appear in the solutions of the problem for sufficiently small values of the perturbation parameters. A numerical algorithm based on finite difference operators and an appropriate piecewise uniform mesh is constructed and its characteristics are analyzed. The method is confirmed to reach almost first order convergence, independently of the values of the perturbation parameters. Some numerical experiments are presented, which serve to illustrate the theoretical results.

Keywords

Discontinuous source terms Coupled parabolic system Shishkin mesh Two parameter singularly perturbed problem 

Mathematics Subject Classification

35B25 65N06 65N12 

Notes

References

  1. 1.
    D. Haim, G. Li, Q. Ouyang, W.D. McCormick, H.L. Swinney, A. Hagberg, E. Meron, Breathing spots in a reaction–diffusion system. Phys. Rev. Lett. 77, 190–193 (1996)CrossRefGoogle Scholar
  2. 2.
    A.M. Zhabotinsky, L. Gyorgyi, M. Dolnik, I.R. Epstein, Stratification in a thin-layered excitable reaction–diffusion system with transverse concentration gradients. J. Phys. Chem. 98, 7981–7990 (1994)CrossRefGoogle Scholar
  3. 3.
    H. Ramos, J. Vigo-Aguiar, S. Natesan, R. García-Rubio, M.A. Queiruga, Numerical solution of nonlinear singularly perturbed problems on nonuniform meshes by using a non-standard algorithm. J. Math. Chem. 48, 38–54 (2010)CrossRefGoogle Scholar
  4. 4.
    H. Ramos, R. García-Rubio, Numerical solution of nonlinear singularly perturbed problems by using a non-standard algorithm on variable stepsize implementation. J. Math. Chem. 48, 98–108 (2010)CrossRefGoogle Scholar
  5. 5.
    P.C. Lu, Introduction to the Mechanics of Viscous Fluids (Holt, Rinehart and Winston, New York, 1973)Google Scholar
  6. 6.
    M. Van Dyke, Perturbation Methods in Fluid Mechanics (The Parabolic Press, Stanford, 1975)Google Scholar
  7. 7.
    M. Van Dyke, Perturbation Methods in Fluid Dynamics (Academic Press, New York, 1964)Google Scholar
  8. 8.
    R.S. Johnson, Singular Perturbation Theory, Mathematical and Analytical Techniques with Applications to Engineering (Springer, Boston, 2005)Google Scholar
  9. 9.
    J. Vigo-Aguiar, S. Natesan, An efficient numerical method for singular perturbation problems. J. Comput. Appl. Math. 192, 132–141 (2006)CrossRefGoogle Scholar
  10. 10.
    S. Natesan, J. Vigo-Aguiar, N. Ramanujam, A numerical algorithm for singular perturbation problems exhibiting weak boundary layers. Comput Math Appl 45, 469–479 (2003)CrossRefGoogle Scholar
  11. 11.
    S. Natesan, J. Jayakumar, J. Vigo-Aguiar, Parameter uniform numerical method for singularly perturbed turning point problems exhibiting boundary layers. J Comput Appl Math 158, 121–134 (2003)CrossRefGoogle Scholar
  12. 12.
    E. O’Riordan, M.L. Pickett, Numerical approximations to the scaled first derivatives of the solution to a two parameter singularly perturbed problem. J. Comput. Appl. Math. 347, 128–149 (2019)CrossRefGoogle Scholar
  13. 13.
    T. Prabha, M. Chandru, V. Shanthi, Hybrid difference scheme for singularly perturbed reaction–convection–diffusion problem with boundary and interior layers. Appl. Math. Comput. 314, 237–256 (2017)Google Scholar
  14. 14.
    M. Chandru, T. Prabha, V. Shanthi, A parameter robust higher order numerical method for singularly perturbed two parameter problem with non-smooth data. J. Comput. Appl. Math. 309, 11–27 (2017)CrossRefGoogle Scholar
  15. 15.
    M. Chandru, P. Das, H. Ramos, Numerical treatment of two-parameter singularly perturbed parabolic convection diffusion problems with non-smooth data. Math. Methods Appl. Sci. 41(14), 5359–5387 (2018)CrossRefGoogle Scholar
  16. 16.
    J.L. Gracia, E. O’Riordan, M.L. Pickett, A parameter robust second order numerical method for a singularly perturbed two-parameter problem. Appl. Numer. Math. 56, 962–980 (2006)CrossRefGoogle Scholar
  17. 17.
    D. Kumar, Finite difference scheme for singularly perturbed convection–diffusion problem with two small parameters. Math. Aeterna 2, 441–458 (2012)Google Scholar
  18. 18.
    A. Kaushik, V.P. Kaushik, Analytic solution of nonlinear singularly perturbed initial value problems through iteration. J. Math. Chem. 50, 2427–2438 (2012)CrossRefGoogle Scholar
  19. 19.
    V. Shanthi, N. Ramanujam, S. Natesan, Fitted mesh method for singularly perturbed reaction–convection–diffusion problems with boundary and interior layers. J. Appl. Math. Comput. 22, 49–65 (2006)CrossRefGoogle Scholar
  20. 20.
    T. Prabha, M. Chandru, V. Shanthi, H. Ramos, Discrete approximation for a two-parameter singularly perturbed boundary value problem having discontinuity in convection coefficient and source term. J. Comput. Appl. Math. 359, 102–118 (2019)CrossRefGoogle Scholar
  21. 21.
    E. ’Riordan, M.L. Pickett, G.I. Shishkin, Parameter-uniform finite difference schemes for singularly perturbed parabolic diffusion–convection–reaction problems. Math. Comput. 75, 1135–1154 (2006)CrossRefGoogle Scholar
  22. 22.
    P. Das, V. Mehrmann, Numerical solution of singularly perturbed convection–diffusion–reaction problems with two small parameters. BIT Numer. Math. 56, 51–76 (2016)CrossRefGoogle Scholar
  23. 23.
    T. Prabha, V. Shanthi, A numerical method for two point singularly perturbed coupled system of diffusion–convection–reaction problems with discontinuous source terms. Int. J. Pure Appl. Math. 120, 1423–1439 (2018)Google Scholar
  24. 24.
    P.A. Farrell, J.J.H. Miller, E. O’Riordan, G.I. Shishkin, Singularly perturbed differential equations with discontinuous source terms. In Proceedings of Workshop’98 (Lozenetz, Bulgaria, 1998), pp. 27–31 Google Scholar
  25. 25.
    J.L. Gracia, E. O’Riordan, Numerical approximations of solution derivatives in the case of singularly perturbed time dependent reaction–diffusion problems. J. Comput. Appl. Math. 273, 13–24 (2015)CrossRefGoogle Scholar
  26. 26.
    J.J.H. Miller, E. O’Riordan, G.I. Shishkin, Fitted Numerical Methods for Singular Perturbation Problems (World Scietific, Singapore, 1996)CrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of MathematicsNational Institute of TechnologyTiruchirappalliIndia
  2. 2.Scientific Computing GroupUniversidad de SalamancaSalamancaSpain
  3. 3.Escuela Politécnica SuperiorZamoraSpain

Personalised recommendations